Search This Blog

Wednesday, October 16, 2013

DVT Risk

One of the side effects of my Revlimid treatment is the risk of a deep vein thrombosis (DVT), which is a blood clot which usually forms in the legs.  Such a clot could break loose and travel to the lungs, causing a pulmonary embolism.  That would not be a good thing.  My friend, Bobby, had one of these a few years ago, and it was pretty serious.  Fortunately, he is now fine.  I have been taking a full dose of aspirin every day since being on Rev to minimize the chance of a DVT.  Every month during my physical exam at the Farber, they check to see if there is any pain or tenderness in my lower legs, which might indicate a potential DVT.

Today in the shower, I noticed that my right lower leg was very sensitive to the touch about 8 inches above the ankle.  Hmmm.  I didn't notice any swelling, warmth, or redness, so I wasn't too concerned.  However, I plan to monitor this very closely.

I went online to see what was published about this, and I found this recent article in the Myeloma Beacon addressing this issue:  blood-clots-multiple-myeloma-thalidomide-revlimid/.  The bottom line is that aspirin has been found not to be that effective in preventing blood clots for these patients.  About 7% of patients who take aspirin on long-term Revlimid therapy still develop blood clots, about the same percentage as those who don't take any blood thinners.  However, those taking heparin or Coumadin fared much better.  Hmmm.  If this gets any worse, I will definitely call Mary at the Farber for advice.  Stay tuned.

Today I had a followup visit for my knee.  Fortunately, the cortisone shot for the osteoarthritis (OA) is still working, so it feels pretty good.  I played 9 holes of golf yesterday walking with my pull cart and had no issues with the knee at all.  I told Frank, the physician's assistant, that I felt about 85% back to normal (not 85% better, as I rambled on about in a previous blog post).  He was pleased, and said most people get about 4-6 months improvement from the cortisone.  The next question is what to do when it wears off.  Another cortisone shot is the most obvious next step, especially if this one lasts a long time.  At some point though, that may not work any more.

One alternative would be knee replacement surgery (gulp!).  I have no intention of going in that direction.  Just look at the surgery scars in the picture.  Fuggetaboutit!  I don't plan on entering any iron-man triathlons, so just getting around without much pain will work just fine for me.

The next step would be injections of hyaluronic acid, which can provide up to 6 months or more of pain relief for OA.  This is sometimes referred to as "motor oil" for the knee, as it replaces the lost joint fluid causing the pain from OA.  This typically requires 3 weekly injections to lubricate the knee joint.  My doctor uses a brand called Orthovisc.  Our good friend, Marilyn, has a similar knee problem to mine, and she has had two injections of a similar brand, Synvisc, over the past four years with great results.  As of now, however, my knee feels OK, so I'll just keep that option in my back pocket.

I have been remiss in setting up a physical therapy (PT) appointment to help rehabilitate my knee, so today I made an appointment for early November.  I hope to go to a couple of sessions to find out what exercises will help the most, and then perhaps continue them at home or at the gym.  We'll see.


No comments:

Post a Comment